Virginia, 2011

Hail and Damaging Winds in Virginia, May 24, 2011

May 24, 2011 · NWS RNK · 28 events in 10 counties and zones

Two distinct upper level storm systems passed through the area, one in the late morning, the second during the late afternoon and early evening. Each brought a round of active severe weather to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Two distinct upper level storm systems passed through the area, one in the late morning, the second during the late afternoon and early evening. Each brought a round of active severe weather to the region. Enough time passed after the exit of the first for afternoon heating to play a factor just prior to the arrival of the second. The earlier storms were primarily hail, while the second round consisted of strong damaging winds. Precipitation was also quite heavy with radar estimated rainfall of 1 to 3 inches, although no flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 6:06 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 24, 6:06 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 AM EDT TUE MAY 24 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH FOCUS FOR
CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY OF
INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN
MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO
RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE TRAILING
SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER THIS FEATURE SO
LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY. NEXT S/W TROF NOW
OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT SLIDES ENE NEARING
THE WEST BY THIS EVENING. MODELS AGAIN STRUGGLING WITH PLACEMENT OF
BETTER LIFT WITH MOST WANTING TO RUN QPF ACROSS THE FAR NW WITH SOME
SPILLOVER INTO THE NORTHERN ZONES LATE IN THE DAY. HOWEVER LATEST
HRRR HAS SOME SHRA/TSRA MOVING ACROSS THE WEST EARLY IN THE
AFTERNOON BEFORE FADING IN DOWNSLOPE...WHILE THE LOCAL WRF MOST
AGGRESSIVE IN LIFTING AN AXIS OF DEEPER CONVECTION IN FROM THE
WEST/SW BY LATE IN THE DAY AS MIXING RELAXES AND DOWNSLOPE
WEAKENS. SINCE NOT CLEAR CUT AGAIN AND HAVE POTENTIAL FOR DEBRIS
CLOUDS TO ALSO CAUSE HEATING/INSTABILITY TO BE LESS...HAVE
CONTINUED HIGHER CHANCES WEST TODAY AND LIMITED THE SE TO ONLY
ISOLATED COVERAGE FOR NOW. AGAIN DECENT MID LEVEL WESTERLY
JET/SHEAR BRINGS THE THREAT FOR MULTICELL SVR POTENTIAL IF THE NAM
CAPES OF 1000+ J/KG ARE REALIZED SIMILAR TO MONDAY. THUS WILL KEEP
SVR MENTION IN THE HWO...IN LINE WITH THE LATEST SWODY1 WHICH
PAINTS MOST OF THE AREA IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H
TEMPS NEARING +19C SOUTH AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN
STAY WITH MORE SUN. HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY
GIVEN DEBRIS CLOUDS SO STAYED CLOSER TO THE COOLER MET MOS TO SOME
DEGREE WHICH KEEPS THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF
THE BLUE RIDGE UNLESS INSOLATION IS MORE.

VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE
BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY
MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL
CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT.
IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND
WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY
ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE
SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH
AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS
MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS
PENDING DEGREE OF FOG COVERAGE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST.
VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM
IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY
REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES
ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS
MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN
THREATS LARGE HAIL AND DAMAGING WINDS.

KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND
PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO
ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90
DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES
BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES
TO THE MID 60S.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH
VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST.
AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND
FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION.
STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE
POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND
VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE
LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT.
SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION
WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL
VARY FROM AROUND 60 TO THE MID 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE
FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING
THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION
TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF
SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION
WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING
THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL
BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER
HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER
HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID
AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY
THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB.

AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING
WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN
VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE
MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF
SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES.
THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST
BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF
THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY
FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS
AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO
ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY
IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO
MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL
LIKELY OCCUR IN THE VICINITY OF THE STRONGER
SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY
LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER
SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID
AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION
IN THE CURRENT FORECAST.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/MC
NEAR TERM...JH
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...JH/MC/WERT
Hazardous weather outlook, May 24, 3:06 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EDT TUE MAY 24 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
406 AM EDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 24, 7:58 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NW NORTH WILKESBORO   36.18N 81.16W
05/23/2011  E0.75 INCH       WILKES             NC   TRAINED SPOTTER

            ALSO 53 MPH WIND GUST.

&&

WHP

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Tazewell

When
May 24, 8:56 AM EST
Where
Tazewell County, 0.88 mi SW of Hockman
Measured
0.75 in hail
Reported by
Public
Coordinates
37.240, -81.330

Thunderstorm Wind, Tazewell

When
May 24, 9:35 AM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.100, -81.800

Trees were reported down in Richlands.

Hail, Carroll

When
May 24, 11:00 AM EST
Where
Carroll County, 0.89 mi SE of Hilltown
Measured
0.88 in hail
Reported by
Public
Coordinates
36.720, -80.970

Thunderstorm Wind, Galax (C)

When
May 24, 11:10 AM EST
Where
Galax (C) County, 2.37 mi NNE of Galax
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.700, -80.899

Trees reportedly blown down north of Galax.

Thunderstorm Wind, Franklin

When
May 24, 11:15 AM EST
Where
Franklin County, 0.88 mi NW of Sontag
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.940, -79.810

Trees were blown down near Sontag.

Thunderstorm Wind, Bedford

When
May 24, 11:20 AM EST to 11:25 AM EST
Where
Bedford County, 8.49 mi S of Stone Mt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.057, -79.559

Trees down in the south part of Smith Mountain Lake area.

Hail, Franklin

When
May 24, 11:25 AM EST to 11:29 AM EST
Where
Franklin County, Penhook
Measured
1.75 in hail
Reported by
Public
Coordinates
36.980, -79.630

Two reports received of hail quarter to golf ball size.

Thunderstorm Wind, Patrick

When
May 24, 11:42 AM EST
Where
Patrick County, 1.49 mi SSE of Patrick Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.630, -80.190

Trees blown over in Patrick Springs.

Thunderstorm Wind, Henry

When
May 24, 11:50 AM EST to 12:15 PM EST
Where
Henry County, 3.86 mi SW of Spencer to 2.78 mi WNW of Leatherwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.576, -80.064

Trees were reported down countywide as a squall line progressed across the county. The storm seemed to be stronger in the western half of Henry County.

Thunderstorm Wind, Pittsylvania

When
May 24, 11:53 AM EST to 11:57 AM EST
Where
Pittsylvania County, 0.59 mi ENE of Mt Airy to 0.7 mi WSW of Riceville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.934, -79.191

A thunderstorm squall line blew down trees covering portions of Riceville Road east of Gretna.

Thunderstorm Wind, Pittsylvania

When
May 24, 11:58 AM EST
Where
Pittsylvania County, 2.07 mi S of Chatham
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.790, -79.400

Thunderstorm winds blew down a tree onto a house knocking some gutters off.

Thunderstorm Wind, Halifax

When
May 24, 12:15 PM EST to 12:35 PM EST
Where
Halifax County, 3.32 mi WNW of Brooklyn to 11.77 mi NE of Neals Corners
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.682, -79.228

Law enforcement reported that many trees were blown down as a squall line proceeded across Halifax County. A tree fell on a truck in Nathalie and power was knocked out to 1200 customers. Over a dozen roads were closed due to downed trees and one home received minor damage.

Hail, Pittsylvania

When
May 24, 12:27 PM EST
Where
Pittsylvania County, (Dan)danville Regional Airport
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -79.330

Hail, Tazewell

When
May 24, 3:37 PM EST
Where
Tazewell County, 1.14 mi NW of Cedar Bluff
Measured
1 in hail
Reported by
Public
Coordinates
37.092, -81.784

Hail reported at Pizza Hut on Front Street in Richlands.

Thunderstorm Wind, Carroll

When
May 24, 4:45 PM EST to 4:50 PM EST
Where
Carroll County, 0.89 mi SE of Hilltown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.720, -80.970

Power lines were reported down in western Carroll County.

Thunderstorm Wind, Carroll

When
May 24, 5:28 PM EST to 5:30 PM EST
Where
Carroll County, Laurel Fork
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.720, -80.520

Winds blew down a few trees in Laurel Fork.

Thunderstorm Wind, Carroll

When
May 24, 5:33 PM EST
Where
Carroll County, Cana
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.580, -80.670

Thunderstorm winds knocked down trees were reported down in Cana.

Thunderstorm Wind, Franklin

When
May 24, 5:40 PM EST to 5:55 PM EST
Where
Franklin County, 2.07 mi ENE of Henry to 2.56 mi SW of Snydersville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.841, -79.945

The Franklin County public safety director reported numerous trees down due to straight-line winds. Trees blocked Henry road near the intersection with Providence Church Road in the Log Cabin Estates area. He estimated approximately 2 mile area of microburst damage. Power was knocked out to approximately 500-750 residences in area.

Thunderstorm Wind, Patrick

When
May 24, 5:53 PM EST
Where
Patrick County, 1.49 mi NNE of Gruzes Store
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.700, -80.270

A tree was blown down along Central Academy Road.

Hail, Franklin

When
May 24, 6:02 PM EST
Where
Franklin County, Snow Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
36.830, -79.750

Thunderstorm Wind, Franklin

When
May 24, 6:02 PM EST
Where
Franklin County, Snow Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.830, -79.750

Winds were estimated by the the public.

Thunderstorm Wind, Pittsylvania

When
May 24, 6:30 PM EST
Where
Pittsylvania County, 1.49 mi NNE of Whittle
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
36.900, -79.370

Wind was measured by the public.

Thunderstorm Wind, Pittsylvania

When
May 24, 6:32 PM EST
Where
Pittsylvania County, Chatham
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.820, -79.400

A power line was brought down in Chatham.

Thunderstorm Wind, Pittsylvania

When
May 24, 6:48 PM EST
Where
Pittsylvania County, 2.82 mi NNW of Laurel Grove
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.720, -79.230

Thunderstorm winds brought down trees along Old Richmond Rd.

Thunderstorm Wind, Pittsylvania

When
May 24, 7:11 PM EST
Where
Pittsylvania County, Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
36.600, -79.300

A power line was blown down by thunderstorm winds near Ringgold.

Thunderstorm Wind, Pittsylvania

When
May 24, 7:11 PM EST
Where
Pittsylvania County, 0.69 mi N of Kentuck
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.660, -79.300

Two trees were blown down in Kentuck.

Thunderstorm Wind, Halifax

When
May 24, 7:15 PM EST to 7:20 PM EST
Where
Halifax County, 0.89 mi NE of Riverdale
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.690, -78.870

A powerful squall line brought down some trees and power lines on Highway 58 just east of South Boston and also along Wolf Trap Road.

Thunderstorm Wind, Charlotte

When
May 24, 7:25 PM EST
Where
Charlotte County, Randolph
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.900, -78.700

Trees were reported blown down in the Randolph area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310290, 310306, 310292, 310339, 310335, 310350, 310293, 310348, 310376, 310355, 310366, 310386, 310296, 310299, 310420, 310423, 310424, 310430, 310431, 310302, 310668, 310673, 310433, 310435, 310438, 310439, 310655, 310658.